I take Fosamax every day for osteoporosis. It really upsets my
stomach but my doctor says I have to keep taking it. Is there a way
to help me with this? A.L., Ocala, Florida
ANSWER: Fosamax is the blockbuster drug created by Merck
& Co. but it notoriously causes heartburn, diarrhea, nausea and
stomach upset. Most osteoporosis drugs keep the bones at status
quo by preventing further bone loss. But because Fosamax can
actually build up bone mass and therefore, strengthen the bones, it
became the gold standard of therapy. Soon after, more drugs in this
class came out. Since 2003, reports of osteonecrosis (bone death
in the jaw) have emerged so now, patients think twice about using
medications to build bone.
To minimize stomach upset, and the risk of ulceration don’t
take Fosamax at bedtime. Take it first thing in the morning. Take
it with a full glass of plain water, not mineral water, not juice, not
coffee or tea. Sit upright for at least 30 minutes to make sure the
tablet gets down into your gut. Do not chew or crush it. Also, ask
your doctor about long-acting Fosamax which allows you to take
one tablet each week, rather than a daily dose. The advantage to
slow release drugs is steadier coverage. That translates to fewer side
effects in the long run. Today, we have Actonel taken weekly, and
Boniva taken monthly.
Suzy Cohen, has been a licensed pharmacist for over 30 years and believes the best approach to chronic illness is a combination of natural medicine and conventional. She founded her own dietary supplement company specializing in custom-formulas, some of which have patents. With a special focus on functional medicine, thyroid health and drug nutrient depletion, Suzy is the author of several related books including Thyroid Healthy, Drug Muggers, Diabetes Without Drugs, and a nationally syndicated column.